Colorado, 2015

Hail in Colorado, June 7, 2015

June 7, 2015 · NWS BOU · 4 events in 1 county or zone

A severe thunderstorm produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 2:59 PM MST, 7 minutes earlier.

Area forecast discussion, Jun 7, 2:59 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
359 PM MDT SUN JUN 7 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 159 PM MDT SUN JUN 7 2015

FOR THE REST OF THIS AFTERNOON THE TWO MAIN T-STORM CLUSTERS...ONE
UP ALONG THE COLORADO/WYOMING BORDER CENTERED IN NRN WELD
COUNTY...THE OTHER OVER THE PALMER DIVIDE CENTERED ON CENTRAL
ELBERT COUNTY HAVE SHOWN ONLY MARGINAL INTENSIFICATION OVER THE
PAST HOUR OR TWO. WHEREAS THE SINGLE STORM CELL THAT HAS DROPPED
SOUTHEAST OVER SEDGWICK COUNTY HAS SHOWN THE BEST PROMISE FOR
GROWTH AND THE POSSIBILITY FOR HAIL AND BRIEF INTENSE RAINFALL.
FURTHER STRENGTHENING OF THIS CELL IS EXPECTED OVER THE NEXT HOUR
OR SO AS IT TRACKS SOUTHEAST ALONG A LOW-LEVEL INSTABILITY/SHEAR
AXIS. OTHERWISE MOST OF THE STORMS OUT THERE NOW SHOULD DISSIPATE
BY MID-EVENING AS DRIER AIR CONTINUES TO FILTER DOWN FROM
WYOMING. WITH DRYING UNDERWAY...THE CHANCE OF ANY FOG FORMING
LATE NIGHT APPEARS NEGLIGIBLE. LOW TEMPERATURES TONIGHT NEAR
AVERAGE FOR THE DATE.

ON MONDAY...A MUCH DRIER NORTHWEST FLOW ALOFT WILL SIGNIFICANTLY
REDUCE THE CHANCE OF SHOWERS/T-STORMS ACROSS THE ENTIRE CWA. MID-
LEVEL SUBSIDENCE AND DOWNSLOPE FLOW OFF THE FRONT RANGE SHOULD
KEEP STORMS CHANCES ON THE PLAINS TO A MINIMUM. WHEREAS LINGERING
LOW-LEVEL MOISTURE AND STEEPER LAPSE RATES THE RESULT OF STRONG
SOLAR HEATING SHOULD MANAGE TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS IN THE HIGH COUNTRY BY AFTERNOON. WITH THE PW
DROPPING...THE RISK OF HEAVY RAINFALL WILL BE LOW. HIGHS ON
MONDAY WILL BE NEAR AVERAGE FOR THIS TIME OF YEAR.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 159 PM MDT SUN JUN 7 2015

THE DRYING AND WARMING TREND WILL CONTINUE THROUGH TUESDAY AS
THE RIDGE OF HIGH PRESSURE BUILDS OVER COLORADO. THERE WILL STILL BE
JUST ENOUGH INSTABILITY AND MOISTURE FOR AN ISOLATED STORM OVER
THE MOUNTAINS BUT THE PLAINS LOOK DRY. TEMPERATURES OVER EASTERN
COLORADO WILL WARM WELL INTO THE 80S AS TUESDAY LOOKS TO BE THE
WARMEST DAY OF THE WEEK.

THIS WILL CHANGE ON WEDNESDAY AS THE RIDGE ALOFT SHIFTS EAST OF
COLORADO WITH AN INCREASING SOUTHWEST FLOW ALOFT. THE LOW PRESSURE
TROF OFF CALIFORNIA COAST WILL BEGIN TO ADVECT DEEPER MOISTURE
INTO COLORADO DURING LATER ON WEDNESDAY AS PW VALUES AGAIN CLOSE
IN AROUND AN INCH. THE THREAT OF STRONG STORMS AND HEAVY RAINFALL
WILL AGAIN INCREASE IN THIS PATTERN AND WILL ONLY ENHANCE THE
FLOOD THREAT ACROSS SWOLLEN RIVERS AND STREAMS. THE LOW PRESSURE
AREA GRADUALLY WEAKENS WITH TIME BUT STILL A WEAK LOW OVER
COLORADO THROUGH FRIDAY. PERIODS WITH BEST CHANCE OF RAIN WILL BE
FROM LATE WEDNESDAY THROUGH FRIDAY. HOWEVER WITH THE WEAK FLOW
THROUGH THE WEEKEND MAY NOT BE ALL THAT MUCH DRYING...ESPECIALLY
IN REGARDS TO THE WETTER EUROPEAN SOLUTION.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z MONDAY LATE AFTERNOON)
ISSUED AT 159 PM MDT SUN JUN 7 2015

VFR CONDITIONS WILL PREVAIL AT DENVER AREA TERMINALS TONIGHT AND
MONDAY. A PASSING WEAK T-STORM OR TWO WITHIN THE NEXT 3 HOURS
COULD REDUCE CEILINGS TO AROUND 6000 FT AGL AND BRIEFLY LOWER
VSBYS TO AROUND 5 MILES. OTHERWISE LIGHT AND VARIABLE WINDS AT THE
PRESENT TIME WILL GO DRAINAGE AT SPEEDS OF 5-12KTS OVERNIGHT. ON
MONDAY...THE ARRIVAL OF A MUCH DRIER AIRMASS WILL SIGNIFICANTLY
REDUCE THE CHANCE OF T-STORMS IN THE DENVER METRO AREA. CAN NOT
RULE OUT ONE OR TWO HIGH BASED T-STORMS CAPABLE OF GUSTY OUTFLOW
WINDS AND A BRIEF RAIN SHOWER DRIFTING OFF THE FOOTHILLS MID TO
LATE AFTERNOON. WINDS START OUT LIGHT SOUTHERLY IN THE MORNING AND
EVENTUALLY CLOCKWISE TO A WEST-NORTHWEST DIRECTION BY THE
AFTERNOON...WITH SPEEDS GENERALLY UNDER 10 KTS.

&&

.HYDROLOGY...
ISSUED AT 159 PM MDT SUN JUN 7 2015

REGARDING SPECIFIC RIVERS AND STREAMS IN NORTH CENTRAL AND
NORTHEAST COLORADO...THE SOUTH PLATTE RIVER NEAR BALZAC IS NO
LONGER UNDER A FLOOD WARNING...AND WITH THE RIVER CONTINUING TO
LOWER AT THIS POINT...A FLOOD ADVISORY HAS BEEN ISSUED FOR
BALZAC. OTHERWISE THE SOUTH PLATTE RIVER ACROSS WELD AND MORGAN
COUNTIES REMAINS UNDER A FLOOD WARNING FOR MINOR FLOODING. THE
CACHE LA POUDRE NEAR GREELEY AND SOUTH BOULDER CREEK NEAR ELDORADO
SPRINGS ALSO REMAIN UNDER WARNINGS...ALTHOUGH SOUTH BOULDER CREEK
HAS REMAINED JUST BELOW FLOOD STAGE. CACHE LA POUDRE AT THE CANYON
MOUTH REMAINS UNDER AN ADVISORY...WHILE MANY OTHER STREAMS
INCLUDING BEAR CREEK THROUGH EVERGREEN AND MORRISON AND THE BIG
THOMPSON THROUGH ESTES PARK CONTINUE TO RUN HIGH. WITH SNOWMELT
INCREASING AGAIN AS TEMPERATURES WARM...MANY STREAMS INCLUDING
CLEAR CREEK...ST VRAIN...MIDDLE BOULDER CREEK...AND THE SOUTH
PLATTE AT SOUTH PLATTE WILL SEE FURTHER RISES.

RAINFALL FROM PASSING T-STORMS LATE THIS AFTERNOON AND EARLY THIS
EVENING COULD DROP A QUARTER TO ONE HALF INCH OF RAIN IN UNDER AN
HOUR...POSSIBLY RESULTING IN MINOR RISES ON SOME OF STREAMS AND
RIVERS MENTIONED ABOVE. HOWEVER THE RISK OF HEAVY RAINFALL
DECREASES SUBSTANTIALLY TONIGHT AND MONDAY DUE TO A MUCH DRIER
ATMOSPHERE.

OUTLOOK: CHANCES OF STORMS WILL INCREASE AGAIN BY LATE WEDNESDAY
AFTERNOON THROUGH THE END OF THE WEEK AS MOISTURE INCREASES AGAIN
AHEAD OF AN UPPER LEVEL DISTURBANCE. STORMS COUPLED WITH SNOW MELT
WILL RESULT IN CONTINUED RISES IN STREAMS AND RIVERS ACROSS
NORTHERN COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM...ENTREKIN
AVIATION...BAKER
HYDROLOGY...BAKER
Hazardous weather outlook, Jun 7, 10:29 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1129 AM MDT SUN JUN 7 2015

COZ030>051-081730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1129 AM MDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY TO FORM AGAIN OVER MUCH OF THE
OUTLOOK AREA THIS AFTERNOON THROUGH EARLY THIS EVENING WITH THE
AIRMASS BECOMING UNSTABLE AS MOISTURE FLOWS UP FROM SOUTHERN
COLORADO. STORMS ARE LIKELY TO BE MORE NUMEROUS OVER THE SOUTHERN
FRONT RANGE MOUNTAINS AND FOOTHILLS...THE SOUTH PARK AREA...AND
OVER THE HIGHER TERRAIN OF THE PALMER DIVIDE LATER TODAY WHERE
CONDITIONS WILL BE MORE MOIST AND UNSTABLE. THERE MAY BE SUFFICIENT
INSTABILITY AND WIND SHEAR TO SUPPORT THE DEVELOPMENT OF A FEW
SEVERE STORMS ANYWHERE ON THE PLAINS...BUT MORE SO ALONG THE
PALMER DIVIDE FROM ELBERT COUNTY EASTWARD ACROSS SOUTHERN
WASHINGTON...EASTERN ARAPAHOE AND LINCOLN COUNTIES. LARGE HAIL
AND DAMAGING OUTFLOW WINDS WILL BE THE PRIMARY THREATS...ALONG
WITH LOCALLY HEAVY RAINFALL. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING 1 TO 1.5 INCHES OF RAIN IN UNDER AN HOUR...WHICH
WOULD PRODUCE MINOR STREET...CULVERT AND LOWLAND FLOODING.

RIVER AND STREAM LEVELS WILL CONTINUE TO RUN HIGH WITH GENERALLY
MINOR LOWLAND FLOODING ALONG THE SOUTH PLATTE AND CACHE LA POUDRE
RIVERS...AS WELL AS SOUTH BOULDER CREEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
...MAINLY IN THE HIGH COUNTY ON MONDAY AS THE AIRMASS OVER THE
FORECAST AREA DRIES OUT. TUESDAY IS DRY AND WARM...WITH ONLY A
SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS.

BY LATE WEDNEDAY CONTINUING INTO NEXT WEEKEND...AN UPPER LEVEL
DISTURBANCE AND INCREASING MOISTURE WILL RESULT IN HIGHER CHANCES
FOR SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM.

BAKER/ENTREKIN

In the hours before

Special weather statement, Jun 7, 2:21 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT SUN JUN 7 2015

COZ048-050-051-072200-
LOGAN COUNTY CO-SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
321 PM MDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
NORTHEASTERN LOGAN AND SEDGWICK COUNTIES UNTIL 400 PM MDT...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARKS BUTTE...OR 16 MILES SOUTHWEST OF JULESBURG...MOVING SOUTHEAST
AT 30 MPH. ANOTHER STORM WAS JUST TO THE EAST OF TWIN BUTTES...ALSO
MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOLYOKE...HAXTUN...OVID...SEDGWICK...CROOK...PAOLI...MARKS BUTTE...
FAIRFIELD...SIXTEEN-MILE CORNER...AMHERST AND TWIN BUTTES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4047 10255 4099 10289 4099 10234 4070 10205
TIME...MOT...LOC 2119Z 320DEG 27KT 4085 10252

DANKERS

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Phillips

When
June 7, 3:06 PM MST
Where
Phillips County, 2.96 mi WSW of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.660, -102.220

Hail, Phillips

When
June 7, 3:14 PM MST
Where
Phillips County, 4.15 mi S of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -102.170

Hail, Phillips

When
June 7, 3:16 PM MST
Where
Phillips County, 4.84 mi S of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.610, -102.170

Hail, Phillips

When
June 7, 3:22 PM MST
Where
Phillips County, 7.59 mi SSE of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -102.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572898, 572897, 572896, 572895.